Wyoming, 2025

High Wind in Wyoming, December 24 to 25, 2025

December 24 to 25, 2025 · NWS RIW · 6 events in 6 counties and zones

A trough moving across Wyoming brought high wind to portions of central Wyoming. The highest reported wind gust was 92 mph at Red Canyon along South Pass in the Wind River Mountains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A trough moving across Wyoming brought high wind to portions of central Wyoming. The highest reported wind gust was 92 mph at Red Canyon along South Pass in the Wind River Mountains. The strongest wind occurred in the wind prone areas near Casper where wind gusts as high as 81 mph were reported. The Lander Foothills, the Green Mountains and Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 3:45 PM MST, 3 hours 15 minutes earlier. Its key messages:

  • Mild temperatures today, with more record highs possible.
  • An approaching weather system brings more snow to the western mountains and strong to high wind from South Pass and Muddy Gap through Casper.
  • Another weather system follows on Friday, with seasonable temperatures likely for the weekend and into next week.
Area forecast discussion, Dec 24, 3:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
345 PM MST Wed Dec 24 2025

.KEY MESSAGES...

- Mild temperatures today, with more record highs possible.

- An approaching weather system brings more snow to the western
  mountains and strong to high wind from South Pass and Muddy
  Gap through Casper.

- Another weather system follows on Friday, with seasonable
  temperatures likely for the weekend and into next week.

&&

.UPDATE...
Issued at 1220 PM MST Wed Dec 24 2025

No major changes to the forecast for the next 24 hours or so.
EFI/SOT is highlighting portions of western Yellowstone (Pitchstone
Plateau and the northwest corner) for snow, so have upped amounts
slightly there, but caution doing too much as models seem to be
overdoing snow with many systems so far this season. Also
continued to drop precipitation chances east of the Divide as
high-resolution models correctly have precipitation struggling
to make it over the mountains.

&&

.DISCUSSION...
Issued at 212 AM MST Wed Dec 24 2025

Twas the shift before Christmas, and all through the weather station,
meteorologists were looking at observations from across the nation.
Combined with weather models, radar and data from satellite,
trying to bring forecasts for travelers through the day and night.
And on the inside of the humble Riverton weather abode,
there were difficult forecast decisions to be made at it showed.
Another Pacific weather system was approaching from the west,
And some of the possible travel impacts made the forecaster stressed.
Snow was likely over some of the higher mountain passes,
and strong wind could slow travel to speeds as slow as molasses.
And hopes of a White Christmas for most would be dashed,
as recent mild temperatures are not expected to crash.

Now back to your regularly scheduled weather discussion. Things are
largely quiet right now, as they were much of yesterday. The main
story today continues to be the abnormally warm temperatures, as
much as 30 degrees above normal. Casper had their third warmest
December high temperature in station history yesterday. We are now
up to 53 record highs this month at our 9 official climate sites.
Seven of our official sites are having the warmest first 24 days of
the month in their stations history (including Lander, which has
records dating back 134 years). Riverton is more than 4 degrees
above the second warmest period. And the two stations that aren't
(Casper and Buffalo) are ranked 2nd and 3rd. And with southwest flow
continuing today, we will likely see more record high temperatures
this afternoon. As for precipitation, a few showers will develop
west of the Divide, but nothing of note, at least until around
sunset.

Things get more active tonight. We had two decisions to make tonight
in regards to potential highlights, one for wind and one for
snow. We will start with wind. Part of the reason it has been so
warm is the strong southwest wind, which has been at times very
strong. We will have a decent setup for strong wind again today.
The pressure gradient will tighten ahead of an advancing
Pacific cold front and trough. The 700 millibar winds are
expected to increase to 50 to 60 knots ahead of the system. We
will also have the right front quadrant of an 100 knot jet
streak providing some downward forcing. In the realm of
probabilistic guidance, areas from Muddy Gap through Casper look
to have at least a 2 in 3 chance of exceeding gusts of 55 mph.
So, we went ahead and upgraded the Watch to a Warning and added
a couple of zones. We added Casper Mountain for one, with at
least a 1 in 2 chance of gusts past 65 mph. The other zone was a
bit of a tougher decision.

This is the eastern slopes of the Wind River Mountains. We thought
about a Winter Weather Advisory instead. However, southwest
flow is more conducive to western portions of the range. We also
thought about impacts. The main road in this area, South Pass,
only has around a 1 in 4 chance of 2 inches of snow or more. And
with 700 millibar temperatures expected to remain above zero
Celsius through most of tonight, it would be mainly rain for
precipitation. With the busy holiday travel day, we felt the
main impact would be high wind. So, we went with high wind.
There could be some blowing snow problems as well though,
especially Christmas morning as somewhat cooler air moves in.
There will likely be some advisory amounts of snow in the higher
elevations, but impacts there this time of year would be rather
limited.

Now for the snowy side of the system. Steadier precipitation will
move in this evening as the front and better upper level forcing
approach the area. The 700 millibar temperatures should remain above
zero Celsius through around 8 pm tonight, when the arrival of
the front begins to lower the levels. The real drop doesn't come
until around sunrise Christmas morning though, when they fall
to around minus 3 Celsius, putting snow levels around 7000
feet. This should keep snow levels above the valley locations,
except possibly toward the end of the event when there could be
a small accumulation. The main impacts would be the passes,
especially Togwotee Pass with its almost 10000 foot elevation.
Here, as well as Teton Pass, with at least a 1 in 2 chance of 6
inches or more of snow, we have hoisted Winter Weather
Advisories. And, given the favorable upslope flow, added on for
the western Wind River Range as well. If this was a random day,
we may have held off. However, given the holiday travel
concerns, along with some gusty wind bringing blowing snow, we
went ahead and issued. The heaviest snow would fall between
midnight and noon on Christmas day, when the trough axis passes
and the best jet dynamics move through. And finally, some models
are indicating negative lifted indices in western Wyoming, so
we can't rule out a stray thunderstorm Christmas afternoon.

Otherwise, Christmas Day looks to be another well above normal
day temperature-wise, with more record highs possible. There
could be a few showers, but the downsloping flow should keep
most areas east of the Divide mainly dry. Wind should decrease
somewhat in the afternoon as the system moves away. And as a
result, the chance of a white Christmas is basically zero.

Another system will be on this one's heels for Friday. This one has
somewhat cooler air with it and should put an end to the record
highs for most locations. But not during the day on Friday,
when we may have one more day of record highs. As for the next
system, this one has more jet forcing with it and as a result
precipitation looks to be more of the banded variety and hard to
pinpoint. With the cooler air with this system (cooler, but not
cold, especially by Wyoming standards), there could be some
snow in the valleys as 700 millibar temperatures of minus 5
Celsius put snow levels at 6000 feet. And east of the Divide,
there could be strong wind again, although high wind is more
questionable.

We will finally put an end to the warm weather on Saturday
night and Sunday, as a cold front drops out of Montana and
brings some more typical December weather. However, the air is
not terribly cold and with the lack of snow cover, temperatures
will only fall back to near normal levels. The front could also
bring some snow showers along and behind its passage. However,
moisture is limited so any accumulations look minor. High
pressure should then bring dry and more seasonable weather for
early next week and possibly into the start of 2026.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 345 PM MST Wed Dec 24 2025

West of the Continental Divide...KJAC/KRKS/KPNA/KBPI Terminals

Shortwave energy ejects northeast and crosses the state tonight
ahead of a longwave trough off the US West Coast. This results in
light rain becoming widespread at KJAC between 03Z-06Z/Thursday.
Temperatures remain warm enough to keep light snow confined to the
mountains with valley rain persisting. MVFR conditions prevail
overnight at KJAC, while the potential for IFR lingers around 30
percent between 10Z-15Z/Thursday. The shortwave provides a period of
lowered ceilings and the potential for MVFR at KBPI, KPNA, and KRKS
between 13Z-17Z/Thursday. Conditions move to VFR at all terminals
Thursday afternoon, although a cold pool aloft leads to instability
showers in the vicinity of KJAC. Gusty south to southwest wind
within the lowest 2k feet AGL leads to an increased likelihood of
low-level wind shear late tonight at KJAC, KBPI, and KPNA. As the
shortwave sweeps east, the LLWS potential diminishes between 13Z-
17Z/Thursday. Mountain tops obscured through 17Z/Thursday, with
frequent mountain top obscurations to follow.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL Terminals

Mid/high-level cloud cover increases across the region tonight ahead
of a longwave trough along the US West Coast. The main aviation
hazard remains gusty surface south to southwest wind. Gusts 25-40kts
persist at KCPR through the period, while other terminals generally
see the wind increase by 04Z/Thursday as shortwave energy ejecting
from the longwave trough tracks into the state. Downsloping
southwest wind at KLND leads to low-level wind shear, especially
after 06Z/Thursday until midday Thursday. Surface wind swings a bit
more to the west and gusts 20-35kts Thursday afternoon in the wake
of shortwave passage. Other than some lowered mid-cloud decks,
conditions remain VFR at all terminals through the period. Mountain
tops occasionally obscured 03Z-18Z/Thursday.

Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Thursday for WYZ012-014.

High Wind Warning from 7 PM this evening to 11 AM MST Thursday
for WYZ015-019-020-022.

&&

UPDATE...Wittmann
DISCUSSION...Hattings
AVIATION...CNJ
Hazardous weather outlook, Dec 24, 2:26 AM MST, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
226 AM MST Wed Dec 24 2025

WYZ001>020-022>030-251400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
226 AM MST Wed Dec 24 2025

...High Wind Warnings are in Effect from South Pass and Muddy Gap
from this evening through Christmas morning...

...Winter Weather Advisories in effect for the Tetons and western
Wind River Range from late this evening through Christmas
afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Tonight...High wind developing from South Pass and Muddy Gap
through Casper. Please see High Wind Warning and forecasts for
details.

Snow spreading back into the western mountains. Please see
forecasts and Winter Weather Advisories for details.

.DAYS TWO THROUGH SEVEN...Christmas Day through Tuesday.

Christmas Day...Snow continuing in the western mountains. Strong
to high wind in central Wyoming, decreasing in the afternoon.

Friday...Another chance of snow in the western mountains. Strong
wind possible in central Wyoming once again.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 24, 7:00 PM MST to December 25, 11:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High winds occurred in the wind prone portions of Natrona County. Some of the highest wind gusts included 82 mph at Scenic Drive, 76 mph on Outer Drive, and 74 mph along Hat Six Road.

High Wind, Casper Mountain

When
December 24, 7:00 PM MST to December 25, 11:00 AM MST
Where
Casper Mountain forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wind gusts of 70 to 75 mph were estimated on Casper Mountain, with one sensor on Casper Mountain Rd capturing a 73 mph gust.

High Wind, Wind River Mountains East

When
December 24, 10:40 PM MST to December 25, 2:12 AM MST
Where
Wind River Mountains East forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A maximum wind gust of 93 mph occurred in Red Canyon along Highway 28.

High Wind, Green Mountains & Rattlesnake Range

When
December 24, 10:40 PM MST to 11:12 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Along Highway 28 near the Pathfinder Reservoir, 59 mph wind gusts were reported.

High Wind, Lander Foothills

When
December 25, 1:24 AM MST to 1:58 AM MST
Where
Lander Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The Lander airport had a maximum wind gust of 60 mph.

High Wind, Northeast Johnson County

When
December 25, 5:40 AM MST to 6:19 AM MST
Where
Northeast Johnson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A maximum wind gust of 66 mph occurred to the northeast of Buffalo, with 58 mph gusts at the Buffalo airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307771, 1309524, 1307769, 1307770, 1307773, 1307772.